Agony aunt

February 4, 2000

Q) A student has told me in confidence that one of my tutor group is taking drugs. I am unsure what to do. Any suggestions?

Jacqui Rodgers

Principal lecturer

Division of psychology

University of Sunderland

A) This is a difficult issue given the confidential nature of the information. Clearly you are not in a position to betray a confidence and should not approach the student concerned directly. However, one could presume that the student who raised the issue is concerned regarding the wellbeing of their peer.

There is evidence from the research literature that misuse of drugs can have an impact on cognitive performance and psychological wellbeing. If the student has poor attendance then inviting him or her to discuss this may be one way in which the subject could be raised. Similarly, poor performance during assessments could be discussed to get the student to explore possible reasons. In a general sense, given the growing body of literature that indicates that the use of some illicit substances (particularly ecstasy and cannabis) can impact on memory ability and consequently impinge on academic achievement, it may be worth considering organising some general awareness-raising sessions among the student population or including information in student handbooks that summarises the position.

Colin Lago

Director of counselling

Gill Bartlett

Central Student Services

University of Sheffield

A) This is a complex question. Check out the issues first. Confidentiality is an important factor in creating a trustworthy tutoring relationship. Do you know the student who reported this to you? What is behind the story? Third-party concerns can prove a minefield.

Does your institution have a drugs policy? Were they suspicious of any dealing going on? If you considered the behaviour serious you might offer helpful information on resources to the "complaining" student should they feel able to pass it on. The legal position is complex and I would urge you to clarify this locally.

There are many good drugs agencies that may prove useful. Drugs-related issues can raise anxiety, issues of ethics, trust, pastoral support, welfare and disciplinary matters and have legal implications. Proceed with care.

John Davies

Professor of psychology Strathclyde University

A) Not all people who "use drugs" get into serious difficulties, so "using drugs" is not in itself prima facie evidence that something is wrong; it might mean no more and no less than "using alcohol". A reasoned response thus requires knowledge of whether harm is arising in this case; and given that something like 60-70 per cent of students use drugs at some time, and very few of them become "addicts" (whatever that means), more harm can sometimes be done by reporting it than not reporting it.

Unfortunately, that is not the end of the matter. It is illegal for people to knowingly allow their premises (including universities) to be used for consumption of illegal drugs. Two people running a Cambridge hostel have recently been jailed for exactly this reason.

The law therefore requires you to report the matter, and possibly ruin a young person's career prospects for no good reason. With the law as it stands, I find it impossible to give clear advice. The student is breaking the law, but more than likely experiencing no negative effects. But if you do not report it, then you are breaking the law, too. It is ridiculous, but that is the way it is.

Teaching problems?

Send them to The THES and our experts will answer them.

Write to Pat Leon

The THES

Admiral House

66-68 East Smithfield

London E1W 1BX

Fax 020 7782 3300

Email

pat.leon@thes.co.uk

You've reached your article limit.

Register to continue

Registration is free and only takes a moment. Once registered you can read a total of 3 articles each month, plus:

  • Sign up for the editor's highlights
  • Receive World University Rankings news first
  • Get job alerts, shortlist jobs and save job searches
  • Participate in reader discussions and post comments
Register

Have your say

Log in or register to post comments